Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 91, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 24, 2024, 5:35 PM EDT for 5 counties in Indiana. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 5:35 PM EDT (21:35 UTC)
- Expired
- May 24, 2024, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:53 PM EDT | TSTM WND DMG | 2 Ene Burlington, IN | Delayed Report. 18 inch diameter healthy tree 40 feet tall broken off and in the roadway at St. Rd. 22 and County Rd. 1250 W. Several other reports of damage across the county. |
| May 24, 6:00 PM EDT | TSTM WND DMG | 3 Se Cutler, IN | Hog barn damaged. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
366
WUUS53 KIND 242135
SVRIND
INC011-015-023-067-157-242200-
/O.NEW.KIND.SV.W.0091.240524T2135Z-240524T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
535 PM EDT Fri May 24 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Carroll County in north central Indiana...
East central Tippecanoe County in west central Indiana...
Clinton County in central Indiana...
Western Howard County in central Indiana...
Northeastern Boone County in central Indiana...
* Until 600 PM EDT.
* At 535 PM EDT, a severe thunderstorm was located near Frankfort,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frankfort, Lebanon, Rossville, Mulberry, Russiaville, Kirklin,
Burlington, Michigantown, and Ulen.
This includes Interstate 65 between mile markers 137 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4041 8624 4013 8624 3999 8647 4041 8674
4056 8637 4056 8625
TIME...MOT...LOC 2135Z 242DEG 31KT 4024 8648
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma1 follow-up statement
474
WWUS53 KIND 242147
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
547 PM EDT Fri May 24 2024
INC011-015-023-067-157-242200-
/O.CON.KIND.SV.W.0091.000000T0000Z-240524T2200Z/
Carroll IN-Tippecanoe IN-Clinton IN-Howard IN-Boone IN-
547 PM EDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN CARROLL...EAST CENTRAL TIPPECANOE...CLINTON...
WESTERN HOWARD AND NORTHEASTERN BOONE COUNTIES...
At 547 PM EDT, a severe thunderstorm was located near Frankfort,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Frankfort, Lebanon, Rossville, Mulberry, Russiaville, Kirklin,
Burlington, Michigantown, and Ulen.
This includes Interstate 65 between mile markers 137 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4041 8624 4013 8624 3999 8647 4041 8674
4056 8637 4056 8625
TIME...MOT...LOC 2147Z 237DEG 29KT 4028 8639
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:40 PM EDT, 55 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms through the early overnight, isolated severe threat
- Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
- Shower chances and cooler temperatures Tuesday-Wednesday
- Dry and Seasonable Thursday and Friday
Area forecast discussion, May 24, 4:40 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 440 PM EDT Fri May 24 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms through the early overnight, isolated severe threat - Thunderstorms, possibly severe on Sunday/Sunday Night/Monday - Shower chances and cooler temperatures Tuesday-Wednesday - Dry and Seasonable Thursday and Friday && .MESOSCALE UPDATE... Issued at 440 PM EDT Fri May 24 2024 Multiple lines of thunderstorms have developed across W and NW central Indiana this afternoon ahead of two separate lifting mechanisms. The first is a west to east moving outflow boundary from prior day convection over C IL. The second is a SW to NE moving pressure trough from a decaying MCV. Thermodynamically, sufficient amounts of CAPE still exist over western portion of central Indiana, with greatest values along the MCV pressure trough. This is likely the reasoning behind the higher storm tops and greater updraft strength with these cells. This instability drops off over east central Indiana. Wind shear will be the main mitigation factor, with effective shear values ranging from 25kts over western central Indiana to 15kts over eastern central Indiana. This will likely inhibit organization with most cells failing to sustain themselves. As these previously discussed lines merge, locally enhanced shear could allow for a quick uptick in storm tops and a briefly increase threat of damaging winds/large hail. This is primarily a concern over Vermillion, Fountain, and Montgomery counties, but could extend eastward if both lines are able to keep structural integrity. Outside of this, the main threat will be isolated severe downbursts within strongest cores over the next 3 to 4 hours. Given the lack of shear and weaker instability over eastern central Indiana, the threat should decrease as the convection moves over these areas. && .SHORT TERM (This evening through Saturday)... Issued at 227 PM EDT Fri May 24 2024 Rest of Today/Tonight. Storms have begun to initiate along the outflow boundary from the late overnight/early morning derecho that moved across Iowa as surface instability continues to increase. As of 2PM, Hi-Res models are showing upwards of 1500-2000 J/kg of surface based CAPE across central Illinois which is where the better axis of effective bulk shear. Across western Indiana values are generally less than 20kts with the weaker flow aloft. This will improve a bit closer to 00Z as the LLJ begins to ramp up but with a lack of shear the severe threat looks minimal without a more organized cold pool developing across Illinois which could push things eastward. The other potential concern for this evening/early overnight is a residual MCV from yesterday's convection across the Southern Plains as it pushes further into Arkansas and Tennessee and gets ingested into the LLJ and turns more northerly. So far the storms associated with this system have been brief and sub-severe with a lack of instability along and ahead of the MCV limiting the threat. Hi-Res models are picking up on the locally enhanced shear, but this seems rooted more in the 700-500mb layer which has generally been higher than the storms have been able to tap into so far. The tornado threat that often is enhanced by an MCV doesn't look to be the case this time around with observations not showing a stronger easterly wind component compared to what would normally be seen. Thoughts going into the evening hours are that the disorganized convection across Illinois will push in and gradually weaken after 3-4PM with additional pulse thunderstorms caused by forcing from the MCV across the southern half of the state through the early evening. It doesn't look likely that the southern storms will be able to root into the better shear aloft with a lack of instability and the lack of shear across the northwest will keep the severe threat minimal with lightning and a brief gust of wind from downburst as the primary threats. Isolated to scattered showers will continue through the rest of the night with dry weather by tomorrow morning. Saturday. A brief break in the more active weather is expected for Saturday as the parent upper level low from the Friday system pushes into Canada and the next low ejects from the Rockies. This low is expected to bring more widespread and intense strong to severe storms but that will be covered in the long term section below. For Saturday expect pleasant conditions as the skies clear through the morning and northwesterly surface flow keeps temperatures in the upper 70s to low 80s with dewpoints in the low to mid 50s for all but the southern third of the state which will be closer to 60. && .LONG TERM (Saturday night through Friday)... Issued at 227 PM EDT Fri May 24 2024 Saturday Night... Models shows moderate southwest flow in place aloft with little in the way of forcing dynamics present through the evening hours along with a dry forecast column. Surface high pressure will be set up over the southeastern states and low pressure is expected over Kansas. The low is expected to extend a warm frontal boundary across MO to Indiana. Dry weather will be expected in the evening, however overnight convection over middle Mississippi valley associated with an approaching wave aloft will push forcing dynamics toward Central Indiana overnight. Forecast soundings overnight are trending toward saturation late as the earlier convection advects east. Models are differing a bit on the timing, but for now at least chance pops during the overnight, especially across the west seem appropriate. With Central Indiana within the warm sector, lows will be in the middle and upper 60s. Sunday, Sunday Night and Monday... Confidence is high for a precipitation event on Sunday and Sunday Night. Confidence for precise timing of the showers/storms is much less so. Models suggest the moderate trough aloft pushing east into the middle Mississippi and Ohio Valleys. The trough looks to become slightly negatively tilted aloft as it pushes toward Indiana. Ample forcing dynamics appear present. After the possible morning convection, another round is suggested during the afternoon hours. Models suggest CAPE present ranging from 1500 to 3000 J/kg across the forecast area as a favorable atmosphere for convection will present. Thus with the warm frontal boundary in place to across Central Indiana and much of the forecast area within the forecast area. Thus we will include high pops through the course of the day on Sunday, although there still will be periods of dry weather. More precise timing will come into focus in the next 24-36 hours. On Sunday Night and into Monday, the upper low is expected to push northeast toward the Great Lakes and drag another trough axis across Indiana. Again this feature has ample forcing with plentiful CAPE available on Sunday night through early Monday. The associated surface low pressure system expected to push through the Great Lakes on Monday and will also drag a cold front across Central Indiana, exiting by late afternoon. Thus will need to keep some chance pops for the time period on Monday when our area resides within the warm sector ahead of the front. Tuesday and Wednesday... Strong ridging aloft is expected to build across the plains in the wake of the front. This will allow an area of cool, Canadian high pressure to settle across Indiana on Tuesday through Wednesday. Forecast soundings on these days show a dry column with little to no instability present. Thus will trend toward a dry forecast, partly cloudy days and mostly clear nights with seasonable temperatures. Thursday and Friday... Models suggest the strong ridging looks to remain over the mid section of the CONUS, but this will allow for the development of a weak Omega block, with the front end low setting up over the middle Atlantis States. This will bring cyclonic flow aloft over Indiana, influenced by the upper low to the east. Meanwhile at the surface, strong surface high pressure centered over the Great Lakes with cool easterly flow will be present across Central Indiana. The lower levels are not a favorable set-up for precipitation, but the cyclonic flow aloft cannot rule precipitation out. Thus it is likely that at least some small chance pops will be included at that time for now. && .AVIATION (18Z TAF Issuance)... Issued at 1256 PM EDT Fri May 24 2024 Impacts: -MVFR to IFR cigs 09Z to 14Z -MVFR to IFR vsbys during showers/storms -Best chance for TSRA from 22Z to 03Z Discussion: Convection is likely across much of central Indiana from the 22Z to 03Z timeframe with low confidence on the exact timing. MVFR to briefly IFR vsbys expected during periods of heavier rain but remaining VFR outside of those short periods. Cigs will gradually drop to MVFR during the late overnight hours with highest confidence from 09Z to 14Z. Winds will occasionally gust to 20kts this afternoon but otherwise will be light and variable at 4-8kts. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Updike SHORT TERM...White LONG TERM...Puma AVIATION...White
Hazardous weather outlook, May 24, 2:33 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 233 PM EDT Fri May 24 2024 INZ021-028>031-035>049-051>057-060>065-067>072-251845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 233 PM EDT Fri May 24 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms with isolated severe weather through the early overnight. The primary threat is damaging wind gusts. Locally heavy rainfall and hail are also hazards. Storm motion will generally be from the southwest at 20-30 mph .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times through Tuesday. Strong to severe thunderstorms are likely on Sunday. Damaging wind gusts and large hail are the primary threats, but tornadoes are also possible. Locally heavy rainfall may also be a threat. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the weekend. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
In the hours before
Local storm report, May 24, 5:32 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
532 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 5 NW New Ross 40.01N 86.80W
05/24/2024 Montgomery IN 911 Call Center
Trees and Powerlines down.
&&Local storm report, May 24, 5:33 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
533 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 4 S Linden 40.13N 86.90W
05/24/2024 Montgomery IN Public
Down tree across roadway.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Warren | 48 min |
| May 24, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren | 51 min |
| May 24, 4:11 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vermillion, Vigo | 49 min |
| May 24, 4:36 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam, Tippecanoe | 39 min |
| May 24, 5:11 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe | 34 min |
| May 24, 5:13 PM EDT | Areal Flood Advisory | IND | Fountain, Montgomery, Tippecanoe, Warren | 3 hr |
| May 24, 5:56 PM EDT | Areal Flood Advisory | IND | Carroll, Clinton, Fountain, Montgomery, Tippecanoe | 3 hr |
| May 24, 5:56 PM EDT | Special Weather Statement | IND | Marion | 19 min |
| May 24, 5:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Tipton | 34 min |
| May 24, 6:12 PM EDT | Special Weather Statement | IND | Boone | 33 min |
| May 24, 6:24 PM EDT | Special Weather Statement | IND | Hamilton | 36 min |
| May 24, 6:26 PM EDT | Areal Flood Advisory | IND | Carroll, Clinton | 3 hr |
| May 24, 6:27 PM EDT | Areal Flood Advisory | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe | 3 hr |
| May 24, 6:40 PM EDT | Special Weather Statement | IND | Boone | 35 min |
| May 24, 7:15 PM EDT | Special Weather Statement | IND | Hamilton | 45 min |
| May 24, 7:45 PM EDT | Special Weather Statement | IND | Delaware, Madison | 45 min |
| May 24, 7:47 PM EDT | Special Weather Statement | IND | Marion | 28 min |
| May 24, 7:59 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.